You get up in the morning, and your ears are ringing. This is strange because they weren’t doing that last night. So now you’re asking yourself what the cause might be: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been listening to your music at an excessive volume (it’s all been quite moderate of late). But you did take some aspirin for your headache yesterday.
Could the aspirin be the cause?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that some medicines can produce tinnitus symptoms. Could aspirin be one of those medicines? And if so, should you stop using it?
What’s The Connection Between Tinnitus And Medications?
The long standing rumor has connected tinnitus symptoms with countless medications. But those rumors aren’t really what you’d call well-founded.
The common belief is that tinnitus is widely viewed as a side effect of a broad range of medicines. The reality is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Here are some theories:
- Many medicines can impact your blood pressure, which also can affect tinnitus.
- Starting a new medicine can be stressful. Or, in some cases, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine producing the tinnitus. It’s the stress of the entire experience, though the misunderstanding between the two is rather understandable.
- Tinnitus is a fairly common affliction. More than 20 million individuals cope with recurring tinnitus. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Enough individuals will begin using medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
Which Medicines Can Trigger Tinnitus?
There is a scientifically established link between tinnitus and a few medicines.
Strong Antibiotics And The Tinnitus Connection
There are ototoxic (harmful to the ears) properties in some antibiotics. These powerful antibiotics are normally only used in special situations and are known as aminoglycosides. High doses have been found to produce damage to the ears (including creating tinnitus symptoms), so such dosages are usually limited.
Medication For High Blood Pressure
When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Creating diuretics have been known to trigger tinnitus-like symptoms, but normally at considerably higher doses than you might typically come across.
Ringing in The Ears Can be Trigger by Taking Aspirin
It is feasible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Typically, high dosages are the significant issue. Tinnitus symptoms normally won’t be produced by standard headache dosages. But when you stop using high doses of aspirin, thankfully, the ringing tends to disappear.
Consult Your Doctor
Tinnitus might be able to be caused by a couple of other uncommon medicines. And the interaction between some combinations of medications can also create symptoms. That’s the reason why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.
That said, if you start to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s hard to say for certain if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.